Objective: A prospective study was designed to evaluate the effects of hormone replacement therapy on mammographic density in postmenopausal women. The possible association of breast pain with increased mammographic density was evaluated.
Subjects and methods: Thirty-three postmenopausal women undergoing hormone replacement therapy for a mean of 11 months had mammography before and after commencing treatment. As a control, 31 postmenopausal women who never had hormone therapy also had baseline and follow-up mammograms after a mean of 13 months. Subjects were asked whether breast pain, which they graded as mild, moderate, or severe, had developed since their entry into the study. Baseline and follow-up mammograms were assessed objectively and subjectively for interval changes in density. The presence of breast pain was correlated with changes in density on the mammograms.
Results: A subjective increase in mammographic density was seen in nine (27%) of the women taking hormones and in none of the control subjects (p = .002). Changes were focal in four, multifocal in four, and diffuse in one. An increase in density was seen with all types of treatment used, and was noted as early as 4 months after the start of treatment. Seven (78%) of nine patients with mammographic changes had breast pain, which they classed as moderate or severe, that had developed since the start of treatment. In five patients with mild or moderate breast pain, an increase in density was not shown on mammograms. Of the 21 women taking hormones who did not have breast pain, increased density on follow-up mammograms was shown in only two (p = .004). None of the patients in the control group had breast pain.
Conclusion: Focal, multifocal, or diffuse mammographic increases in density occur in a significant percentage of women undergoing hormone replacement therapy. A large proportion of these women have breast pain. Increased mammographic density appears to be associated with breast pain in women receiving hormones. This has implications for mammography in women receiving hormone replacement therapy.